Pic: Ciara Moynihan
48-year-old Aghamore woman suffered a severe allergic reaction
The Mayo Coroner’s Court has asked all pharmaceutical companies to carry out detailed analysis and investigation of their products after the death of an Aghamore mother of four. Amanda Niland (48) of Mountain, Aghamore, died after developing a severe allergic reaction to a prescription tablet.
After hearing evidence from a number of witnesses, Coroner for Mayo Patrick O’Connor recorded an Open verdict. He ruled that the medical cause of death was anaphylactic shock after Mrs Niland took a Colofac tablet, which had been prescribed for her during a doctor’s visit earlier that day. Colofac is an antispasmodic regularly prescribed for irritable bowel syndrome and other digestive disorders.
Damien Niland, told the court he had been married to his wife for 28 years and that they had four children together. He explained that after working away from home for two days, he arrived back to their home on the evening of August 16, 2018. When Amanda returned from her GP, they sat down for dinner together. After Amanda finished eating, she rose from the table and took the first of her course of tablets.
“She came back to the table and started itching at her hand, said she wasn’t feeling great and got up again to read the instructions. She came back again and her whole body was going mad with itch. I suggested she go and take a shower to cool the itch and she went to the bedroom.
“As I was reading the side-effects of what she had taken I heard her call out and found her standing at the end of the bed holding onto it. I brought her out into the hallway. Her lips were gone white, the colour had left them, they were starting to swell and she couldn’t get her breath.”
The Nilands immediately called the emergency services, and CPR was performed, but Amanda was pronounced dead after being removed to Mayo University Hospital.
Dr Tamas Nemeth, Consultant Pathologist, told the court he carried out a post-mortem on Mrs Niland and all indications were that death had occurred because of a very severe allergic reaction, most likely related to the use of a Colofac tablet.
“Colofac has a very immediate effect after oral absorption and it was clearly a reaction to that drug which caused anaphylactic shock and led to Mrs Niland’s death. If she had been in hospital when the reaction occurred, she would have had a very good chance of survival,” he told the coroner.
“We cannot predict who will have a reaction, and it’s a very, very unusual reaction to a widely prescribed drug. There is an extremely rare chance of allergic reaction to all medication. This medication and others are available because there are no better solutions.
“However, this should be investigated further, and a pharmaceutical company should be involved,” Dr Nemeth stated.
His words were endorsed by the coroner, who added that the findings were no consolation to the Niland family. He also commended the family for being so determined that something should be learned from the tragic passing of a much-loved wife and mother.